Subacute pulmonary embolism in a hemodialysis patient, successfully treated with surgical thrombectomy
- 95 Downloads
A 53-year-old woman was admitted to our hospital with a 1-month history of gradually progressive resting dyspnea and lumbar backache. For the preceding 6 years, she had received regular hemodialysis for end-stage renal disease caused by autosomal dominant polycystic kidney disease and had taken tamoxifen for 3 years as post-operative chemotherapy for breast cancer. Before admission, the patient’s symptoms had been attributed to volume overload, based on right thoracic fluid and leg edema. However, despite volume correction by dialysis therapy, her symptoms had not improved. The patient was transferred to our hospital, where she was diagnosed with subacute pulmonary embolism (PE). Emergent pulmonary thrombectomy was performed using cardio-pulmonary bypass. The patient was discharged from our hospital on post-operative day 23. Recent reports have shown that hemodialysis patients have a relatively higher risk of PE compared with the general population. Our case had additional risk factors for PE: female sex, decreased protein C level, tamoxifen use, and autosomal dominant polycystic kidney disease. These factors may have had a synergistic effect on the onset of PE.
KeywordsADPKD Hemodialysis Pulmonary embolism Tamoxifen
Compliance with ethical standards
Conflict of interest
Honoraria: Takanari Kitazono (Bayer Pharmaceutical Co., Bristol-Myers Squibb Co., Daiichi-Sankyo Co.), Kazuhiko Tsuruya (Chugai Pharmaceutical Co., Kyowa Hakko Kirin Co.); Takanari Kitazono (Astellas Pharma Inc., Daiichi-Sankyo Co., Eisai Co., Kyowa Hakko Kirin Co., Mitsubishi Tanabe Pharma Co., MSD K.K., Ono Pharmaceutical Co., Otsuka Pharmaceutical Co., Sanofi-Aventis Pharmaceutical Co., Takeda Pharmaceutical Co.), Kazuhiko Tsuruya (Chugai Pharmaceutical Co., Kyowa Hakko Kirin Co., Otsuka Pharmaceutical Co., Takeda Pharmaceutical Co.); Endowed department: Kazuhiko Tsuruya (Baxter).
- 18.Nampoory MR, Das KC, Johny KV, Al-Hilali N, Abraham M, Easow S, Saed T, Al-Muzeirei IA, Sugathan TN, Al Mousawi M. Hypercoagulability, a serious problem in patients with ESRD on maintenance hemodialysis, and its correction after kidney transplantation. Am J Kidney Dis. 2003;42:797–805.CrossRefPubMedGoogle Scholar